Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 53, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 15, 2014, 4:30 PM MST for Cochise County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2014, 4:30 PM MST (23:30 UTC)
- Expired
- Aug 15, 2014, 5:15 PM MST
- In force
- 45 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 57 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 972 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
849 WUUS55 KTWC 152330 SVRTWC AZC003-160015- /O.NEW.KTWC.SV.W.0053.140815T2330Z-140816T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 430 PM MST FRI AUG 15 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 515 PM MST * AT 420 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TOMBSTONE...OR 19 MILES NORTHEAST OF SIERRA VISTA...AND MOVING SOUTHWEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3172 10999 3160 11003 3175 11022 3182 11006 TIME...MOT...LOC 2330Z 056DEG 4KT 3174 11006 $$
2 follow-up statements
404 WWUS55 KTWC 152348 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 448 PM MST FRI AUG 15 2014 AZC003-160015- /O.CON.KTWC.SV.W.0053.000000T0000Z-140816T0015Z/ COCHISE AZ- 448 PM MST FRI AUG 15 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR CENTRAL COCHISE COUNTY... AT 442 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED BY TOMBSTONE...OR 18 MILES NORTHEAST OF SIERRA VISTA...MOVING SOUTHWEST AT 5 MPH. LAT...LON 3172 10999 3160 11003 3175 11022 3182 11006 TIME...MOT...LOC 2348Z 056DEG 4KT 3173 11008 $$
558 WWUS55 KTWC 160011 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 511 PM MST FRI AUG 15 2014 AZC003-160020- /O.EXP.KTWC.SV.W.0053.000000T0000Z-140816T0015Z/ COCHISE AZ- 511 PM MST FRI AUG 15 2014 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCHISE COUNTY WILL EXPIRE AT 515 PM MST... THE STORM THAT PROMPTED THE WARNING HAD DIMINISHED IN INTENSITY AND WAS NO LONGER CAPABLE OF PRODUCING EXCESSIVE WIND OR LARGE HAIL. THAT SAID...THE WARNING WILL BE ALLOWED TO EXPIRED. LAT...LON 3172 10999 3160 11003 3175 11022 3182 11006 TIME...MOT...LOC 0010Z 056DEG 4KT 3172 11010 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:18 PM MST, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 15, 2:18 PM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 218 PM MST FRI AUG 15 2014 .SYNOPSIS...THUNDERSTORM CHANCES REMAIN IN THE FORECAST INTO EARLY NEXT WEEK. SOME STORMS WILL PRODUCE HEAVY RAIN THAT MAY LEAD TO FLOODING. && .DISCUSSION...THUNDERSTORMS CONTINUE TO FORM IN ABUNDANT LOW AND MID LEVEL MOISTURE ACROSS SE AZ THIS AFTERNOON. A NUMBER OF TRIGGERING MECHANISMS IN WEAK MID LEVEL FLOW LEADING TO SLOW ERRATIC MOVEMENT. STORMS FROM KTUS WEST HAVE NOT HAD MUCH SUCCESS SUSTAINING DEVELOPMENT AS YET WHICH WOULD VERIFY THE MARKEDLY DRIER AIR SEEN ON 12Z SOUNDING ABOVE 500MB IS STILL HOLDING FAST. DO EXPECT STORMS AROUND TUCSON LATE THIS AFTERNOON THOUGH. THE MID LEVEL NE FLOW WILL BE STRENGTHENING TONIGHT BUT PERHAPS NOT SOON ENOUGH TO USHER GRAHAM COUNTY STORMS SOUTHWESTWARD INTO TUCSON METRO. CONSIDERING CURRENT STORMS AND EXPECTED EVOLUTION...WILL CONTINUE BEST CHANCES FOR RAIN THIS EVENING EAST AND SOUTH OF TUCSON. N TO NE MID UPPER FLOW WILL TEND TO LOWER PRECIPITABLE WATER VALUES THIS WEEKEND...BUT EVER SO SLIGHTLY...BEFORE BETTER MOISTURE SEEPS BACK INTO THE AREA EARLY NEXT WEEK. THUNDERSTORM FORECAST GENERALLY REFLECTS A SLIGHT DOWNTURN THIS WEEKEND FOLLOWED BY AN UPTICK EARLY NEXT WEEK...ALTHOUGH AREAS TO THE SE WILL MAINTAIN A DECENT CHANCE FOR RAIN THE ENTIRE FORECAST PERIOD. HIGH TEMPERATURES WILL RANGE FROM SLIGHTLY ABOVE NORMAL NW TO SLIGHTLY BELOW NORMAL SE. && .AVIATION...VALID THRU 17/00Z. SCATTERED TSRA/SHRA INTO THIS EVENING MAY IMPACT TERMINALS. CURRENTLY NOTE VCTS AT TERMINAL TO ACCOUNT FOR THREAT. MVFR VISIBILITIES AND WIND GUSTS TO NEAR 45 KTS WILL OCCUR WITH THE STRONGER TSRA. SCATTERED -SHRA AND ISOLD -TSRA WILL THEN PREVAIL LATE TONIGHT INTO SATURDAY MORNING. THEN SCATTERED AFTERNOON -TSRA/-SHRA SATURDAY AFTERNOON MAINLY EAST OF KTUS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...DAILY SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS WEEKEND. STRONG...GUSTY AND ERRATIC WINDS BETWEEN 35 AND 45 MPH ARE POSSIBLE WITH STRONGER THUNDERSTORMS. OTHERWISE...WINDS WILL SHOW NORMAL DIURNAL TRENDS AND LESS THAN 15 MPH. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...DROZD AVIATION/FIRE WEATHER...BROST VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 15, 1:32 PM MST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 132 PM MST FRI AUG 15 2014 AZZ507-508-511-152100- EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 132 PM MST FRI AUG 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COCHISE COUNTY UNTIL 200 PM MST... AT 130 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF WILLCOX...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN THAT WILL REDUCE VISIBILITIES AND MAY CAUSE PONDING OF WATER ON ROADWAYS...SUCH AS WEST AIRPORT ROAD. AREAS AFFECTED BY THIS STORM INCLUDE...WILLCOX. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3232 10975 3211 10986 3226 11014 3242 11004 TIME...MOT...LOC 2031Z 298DEG 11KT 3229 10999 KD
Special weather statement, Aug 15, 3:35 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 335 PM MST FRI AUG 15 2014 AZZ504-507-514-152315- SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 335 PM MST FRI AUG 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 415 PM MST... AT 326 PM MST...RADAR CONTINUED TO SHOW A STRONG THUNDERSTORM WITH HEAVY RAINFALL AND SMALL HAIL PASSING THROUGH THE EAST SIDE OF THE CATALINA FOOTHILLS AREA NORTH OF FORT LOWELL ROAD AND EAST OF SABINO CANYON ROAD. THIS STORM WAS TRACKING TO THE WEST AT LESS THAN 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...SEVEN FALLS AND SABINO CANYON. LAT...LON 3238 11062 3226 11066 3225 11087 3239 11080 TIME...MOT...LOC 2233Z 180DEG 0KT 3224 11076
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:16 PM MST | Areal Flood Advisory | TWC | Pima | 119 min |
| Aug 15, 10:25 AM MST | Special Weather Statement | TWC | Santa Cruz | 50 min |
| Aug 15, 1:32 PM MST | Special Weather Statement | TWC | Cochise | 28 min |
| Aug 15, 3:35 PM MST | Special Weather Statement | TWC | 40 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.